Michigan, 2010

Heavy Snow in Michigan, February 21 to 22, 2010

February 21 to 22, 2010 · NWS GRR · 9 events in 9 counties and zones

Four to eight inches of snow fell south of a Muskegon to St. John's line over southwest lower Michigan during the morning hours of Monday, February 22nd.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Four to eight inches of snow fell south of a Muskegon to St. John's line over southwest lower Michigan during the morning hours of Monday, February 22nd. The highest amounts fell over Eaton, Ingham, Calhoun, and Jackson counties. The highest observed snow accumulation rates, between 0.5 and 1.0 inch per hour, occurred during the morning commute on the 22nd.

This snowfall was associated with a low pressure system that developed over central Texas Sunday morning, February 21st and moved northeast passing through northern Ohio midday Monday, February 22nd. Snow overspread the region from south to north between 10 pm Sunday and 4 am Monday and ended quickly from west to east between 10 am and noon Monday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 21, 3:47 PM EST, 5 hours 13 minutes earlier.

Area forecast discussion, Feb 21, 3:47 PM EST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
347 PM EST SUN FEB 21 2010

LATEST UPDATE...ALL BUT AVIATION...

.SYNOPSIS...(347 PM EST SUN FEB 21 2010)
A LOW PRESSURE SYSTEM WILL BRING ACCUMULATING SNOW TONIGHT THROUGH
MONDAY AFTERNOON FOR LOWER MICHIGAN.  A SURGE OF ARCTIC AIR ARRIVES
FOR THE MIDDLE PART OF THE WEEK...WITH BELOW NORMAL TEMPERATURES AND
SNOW SHOWERS.

&&

.SHORT TERM...(347 PM EST SUN FEB 21 2010)
(TODAY THROUGH TUESDAY AFTERNOON)

THE MAIN FORECAST CHALLENGE DEALS WITH WHERE THE HEAVIER SNOW WILL
FALL..  I ISSUED A WINTER STORM WARNING FOR THE AREA ROUGHLY SOUTH
OF HOLLAND TO ALMA LINE...WITH AN ADVISORY NORTH FURTHER NORTH.  THE
HEADLINES WILL BEGIN AT SOME POINT TONIGHT AND END MONDAY AFTERNOON.
TRENDS OF THE MODELS INDICATED THAT THE AXIS OF HEAVIER SNOW WILL BE
SETTING UP FURTHER SOUTH THAT PREVIOUSLY FORECASTED. IN ADDITION THE
DEEPER MOISTURE DEPARTS RATHER QUICKLY EAST DURING THE
AFTERNOON...SO BY ABOUT 5 PM THE POSSIBILITY OF ACCUMULATING SNOW IS
DIMINISHED.

A SWATH OF 6 TO 9 INCHES OF SNOW IS EXPECTED WITHIN THE WARNING
AREA. SOME MID LEVEL FGEN AND WEAKNESS IN THE STABILITY SHOULD ALLOW
FOR HIGHER SNOWFALL RATES...PERHAPS A INCH PER HOUR IN ANY STRONGER
BAND THAT SETS UP.  TEMPERATURES WILL BE NEAR FREEZING...SO A
HEAVIER WET SNOW IS PREDICTED.  FRONTOLYSIS IS SEEN AFTER 21Z.
WARMING AT AROUND 900 MB WILL BRING TEMPERATURES UP TO AROUND 0 DEG
C AT KJXN...STILL COLD ENOUGH TO KEEP THE PRECIPITATION ALL SNOW.
HOWEVER IF THIS WARM LAYER ENDS UP FURTHER NORTH...WE MAY SEE A MIX
OF PRECIPITATION MOVING IN FROM THE SOUTH...MAINLY AROUND 12Z TO 15Z.

IN THE ADVISORY AREA...THE SNOW MOVES IN LATER THAN THE WARNING
AREA...AND MOVES OUT AT ABOUT THE SAME TIME.  DURATION IS
LIMITED...AND THAT WILL CUT BACK ON SNOW AMOUNTS.  ALSO THE BETTER
FORCING STAY SOUTH.

A QUICK LOOK AT THE 18Z NAM SUPPORTS THIS SCENARIO.

&&

.LONG TERM...(347 PM EST SUN FEB 21 2010)
(TUESDAY THROUGH SUNDAY)
THE MIDDLE OF THE WEEK LOOKS SNOWY AS COLDER AIR WILL FLOW SOUTH
BEHIND THE DEPARTING SFC LOW. H8 TEMPS FALL TO AROUND -13C TUESDAY
NIGHT THROUGH THURSDAY. BOUNDARY LAYER WINDS SHIFT QUITE A BIT
DURING THIS TIME FROM A WLY DIRECTION TO MORE OF A NNW TACK. WE
SHOULD INITIALLY SEE SHSN FALL OVER MUCH OF THE CWA TUESDAY NIGHT
AND WEDNESDAY AND THEN RETREAT TOWARD THE WEST WED NIGHT INTO
THURSDAY. AS THE UPPER TROUGH MOVES EAST...HIGHER HEIGHTS AND TEMPS
WILL ARRIVE AND WE/LL SEE TEMPS CLIMB BACK TOWARD AVERAGE.
OVERALL...THE GRIDS DIDN/T NEED MUCH TWEAKING AS THE OVERALL THEME
WAS IN PLACE.

&&

.AVIATION...(1247 PM EST SUN FEB 21 2010)
LOOK FOR MOSTLY MVFR CIGS THIS AFTERNOON. THE ERN TAF SITES MAY
BRIEFLY GO VFR AS SOME DRIER AIR MOVES IN AHEAD OF THE APPROACHING
LOW. SNOW WILL DEVELOP THIS EVENING AND CIGS/VSBYS WILL FALL
RAPIDLY. IFR/LIFR CIGS/VSBYS OVERNIGHT INTO MONDAY.

&&

.MARINE...(347 PM EST SUN FEB 21 2010)
OFFSHORE FLOW THROUGH MONDAY WILL KEEP WAVE HEIGHTS RELATIVELY LOW
FROM NEW BUFFALO TO MANISTEE.  WINDS WILL BE ON THE INCREASE AS THE
STORM NEARS.  THE FETCH WILL INCREASE MONDAY NIGHT AS THE WINDS
TRANSITION FROM NORTHEAST TO NORTH.  WAVES WILL THEN BUILD AND MAY
APPROACH SMALL CRAFT ADVISORY CRITERIA.

&&

.HYDROLOGY...(347 PM EST SUN FEB 21 2010)
NO HYDRO PROBLEMS ANTICIPATED THIS WEEK. THE SNOW TONIGHT THROUGH
MONDAY WILL NOT RESULT IN SIGNIFICANT RUNOFF. TEMPS THIS WEEK WILL
NOT BE SUFFICIENTLY COLD FOR RAPID ICE EXPANSION.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING HOLLAND TO ALMA SOUTH TONIGHT THROUGH
MONDAY AFTERNOON.
WINTER WEATHER ADVISORY FURTHER NORTH LATE TONIGHT THROUGH MONDAY
AFTERNOON.
LM...NONE.

&&

SYNOPSIS:     MJS
SHORT TERM:   MJS
LONG TERM:    93
AVIATION:     93
MARINE:       MJS
HYDROLOGY:    MJS
Hazardous weather outlook, Feb 21, 5:22 AM EST, 15 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
522 AM EST SUN FEB 21 2010

MIZ037>040-043>046-050>052-056>059-064>067-071>074-221030-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
522 AM EST SUN FEB 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO DEVELOP BY MIDNIGHT OVER THE INTERSTATE 94
CORRIDOR THAN SPREAD NORTH OF ROUTE 10 BEFORE SUNRISE. SNOWFALL
AMOUNTS BY EARLY MONDAY MORNING WILL RANGE FROM 3 TO 5 INCHES
SOUTH OF GRAND RAPIDS TO 1 TO 3 INCHES NORTH OF GRAND RAPIDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL LIKELY BE HEAVY AT TIMES MONDAY INTO MONDAY EVENING
BEFORE DIMINISHING TO SCATTERED SNOW SHOWERS AROUND MIDNIGHT.
STORM TOTAL SNOWFALLS OF 6 TO 10 INCHES ARE EXPECTED.

SNOW SHOWERS LIKELY WILL RESULT IN ADDITIONAL SIGNIFICANT
ACCUMULATIONS TUESDAY NIGHT INTO WEDNESDAY AS A STRONG COLD FRONT
MOVES THROUGH THE AREA. LAKE EFFECT SNOW SHOWERS WILL THEN
CONTINUE INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-221030-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
522 AM EST SUN FEB 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW AND FOG WILL REDUCE VISIBILITIES TO UNDER A HALF MILE AT
TIMES MONDAY. MONDAY NIGHT NORTH WINDS WILL INCREASE TO  30
KNOTS AND THAT WILL BUILD WAVES TO HEIGHTS THAT ARE HAZARDOUS FOR
SMALL WATER CRAFT. WAVES HEIGHTS ARE EXPECTED TO REMAIN HAZARDOUS
TO SMALL WATER CRAFT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WDM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Van Buren

When
February 21, 9:00 PM EST to February 22, 11:00 AM EST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Four to seven inches of snow was reported across Van Buren county.

Heavy Snow, Kalamazoo

When
February 21, 9:00 PM EST to February 22, 11:00 AM EST
Where
Kalamazoo forecast zone
Reported by
Trained Spotter
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

A trained spotter in Oshtemo reported six inches of snow, and four to seven inches of snow was reported across Kalamazoo county.

Heavy Snow, Calhoun

When
February 21, 9:00 PM EST to February 22, 11:00 AM EST
Where
Calhoun forecast zone
Reported by
Trained Spotter
Coordinates
42.247, -85.006 (the zone’s center; the record gives no point)

Calhoun county received five to eight inches of snow. A trained spotter reported eight inches of snow two miles southeast of Battle Creek at Wattles Park.

Heavy Snow, Jackson

When
February 21, 9:00 PM EST to February 22, 12:00 PM EST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
42.249, -84.423 (the zone’s center; the record gives no point)

Five to eight inches of snow was reported across Jackson county. A co-op observer reported eight inches of snow two miles east northeast of Brooklyn.

Heavy Snow, Allegan

When
February 21, 10:00 PM EST to February 22, 11:00 AM EST
Where
Allegan forecast zone
Reported by
Trained Spotter
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Eight inches of snow was measured in Wayland by 10 a.m. on the 22nd.

Heavy Snow, Barry

When
February 21, 10:00 PM EST to February 22, 11:00 AM EST
Where
Barry forecast zone
Reported by
Trained Spotter
Coordinates
42.595, -85.309 (the zone’s center; the record gives no point)

Four to seven inches of snow was reported across Barry county.

Heavy Snow, Eaton

When
February 21, 10:00 PM EST to February 22, 11:00 AM EST
Where
Eaton forecast zone
Reported by
Trained Spotter
Coordinates
42.596, -84.838 (the zone’s center; the record gives no point)

Eaton county received five to eight inches of snow.

Heavy Snow, Ingham

When
February 21, 10:00 PM EST to February 22, 12:00 PM EST
Where
Ingham forecast zone
Reported by
Trained Spotter
Coordinates
42.597, -84.373 (the zone’s center; the record gives no point)

Ingham county received five to eight inches of snow.

Heavy Snow, Clinton

When
February 22, 12:00 AM EST to 12:00 PM EST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
42.944, -84.601 (the zone’s center; the record gives no point)

Four to seven inches of snow fell across Clinton county. A trained spotter five miles northwest of Lansing reported 7.5 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 218254, 218255, 218256, 218257, 217699, 218251, 218252, 218253, 218250.